Kansas, 2024

Damaging Winds in Kansas, August 13, 2024

August 13, 2024 · NWS ICT · 3 events in 2 counties and zones

A complex of thunderstorms moved eastward into portions of central and south central Kansas during the early morning hours of August 13th. These storms began to pick up some steam as they approached the Interstate 135 corridor, and they started producing 55 to 60 mph wind gusts between Newton and Wichita.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of thunderstorms moved eastward into portions of central and south central Kansas during the early morning hours of August 13th. These storms began to pick up some steam as they approached the Interstate 135 corridor, and they started producing 55 to 60 mph wind gusts between Newton and Wichita. Fortunately, little damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 13, 1:53 AM CST, 1 hour 54 minutes earlier. Its key messages:

  • Chances for showers and storms with heavy rain through the morning hours today.
  • Hot and humid air returning today and Wed especially across parts of south central KS near the OK state line with heat indices near 105. A heat advisory is in effect this afternoon for parts of south central Kansas.
Area forecast discussion, Aug 13, 1:53 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
253 AM CDT Tue Aug 13 2024

.KEY MESSAGES...

- Chances for showers and storms with heavy rain through the
  morning hours today.

- Hot and humid air returning today and Wed especially across
  parts of south central KS near the OK state line with heat
  indices near 105. A heat advisory is in effect this afternoon
  for parts of south central Kansas.

&&

.DISCUSSION...
Issued at 249 AM CDT Tue Aug 13 2024

An MCS was ongoing across central Kansas early this morning. This
activity is expected to propagate eastward/southeastward
through the morning hours. High PWATs and deep warm layer cloud
depths will support efficient rainfall and with training cells
we could see some localized flooding concerns as we move
through the morning hours today.

We expect to see a sharp temperature gradient materialize with highs
ranging from the 70s and 80s in northern Kansas to near 100 in parts
of south central KS near the Oklahoma state line. With dewpoint
temperatures hovering in the low/mid 70s we could see heat indices
around 105 in parts of south central Kansas and a heat advisory will
be issued for a part of south central Kansas this afternoon.

Another complex of storms will be possible tonight but it looks like
most if not all of the focus will remain north and east of our
forecast area. As a shortwave trough emerges from the Rockies on
Wed, sfc low pressure will bisect Kansas allowing a
southwesterly winds to materialize. This may result in more
vigorous mixing and lower dewpoints but with highs in the upper
90s, we could see heat indices in the 105 range once again.
Confidence in the details remains too low to issue a heat
advisory at this time.

Maintained some mid pops Wed night into Thur across much of the area
as a weak or diffuse frontal boundary boundary tries to bisect the
area. This front may usher in more seasonable air but it may
hang up in far southeast KS providing a focus for afternoon
showers and storms once again.

The mid/upper ridge is progged to amplify Fri-Mon resulting in
mostly dry weather conditions and rising temperatures once
again. A rogue storm or two will be hard to rule out through the
period but most locations are expected to remain dry.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1232 AM CDT Tue Aug 13 2024

A complex of showers and storms across western Kansas is quickly
progressing eastward early this morning. Locally heavy rainfall
and gusty winds around 30 to 40 knots will be possible as these
storms progress through the area. MVFR to IFR conditions are
expected when storms begin to impact TAF sites within the next
hour or so across central Kansas. There is some uncertainty with
the southward extent of thunderstorm activity as storms progress
eastward this morning. It's possible the current TAF at KICT is
a bit aggressive with the possibility for storms impacting the
area, and amendments may be necessary later on.

Storm chances will begin to decrease later this morning from
west to east as storms move into Missouri by midday. Lingering
showers and storms may be possible early this afternoon, but
chances are too low to mention this in the TAFs for now. VFR
conditions should resume by mid-afternoon across the area with
southeasterly winds around 10 to 15 knots.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 7 PM CDT this
evening for KSZ082-083-091>093.

&&

DISCUSSION...MWM
AVIATION...JC
Hazardous weather outlook, Aug 13, 3:08 AM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
408 AM CDT Tue Aug 13 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-140830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
408 AM CDT Tue Aug 13 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Numerous thunderstorms will impact much of the area this morning.
The main risks will be heavy rain and gusty winds to around 55 mph.
Heavy rain may result in ponding of water and localized flooding.

Afternoon heat indices will climb to around 105 in parts of south
central Kansas this afternoon and a heat advisory is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of storms could impact the area late Wednesday night
into Thursday. A few strong storms with locally heavy rain and
strong winds will be possible.

Heat indices could climb into the 100 to 105 degree range on
Wednesday through Thursday mainly across southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 44 km away, was scanning. The volume nearest the first event began at 09:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harvey

When
August 13, 3:47 AM CST to 3:48 AM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.040, -97.340

A public report came in of estimated wind gusts between 55 and 60 mph.

Thunderstorm Wind, Sedgwick

When
August 13, 4:01 AM CST to 4:02 AM CST
Where
Sedgwick County, 0.55 mi W of (Ict)wichita Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
37.650, -97.440

A 60 mph wind gust was measured at Eisenhower National Airport.

Thunderstorm Wind, Sedgwick

When
August 13, 4:08 AM CST to 4:09 AM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.620, -97.270

A 58 mph wind gust was measured at McConnell Air Force Base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207890, 1207891, 1207892.